Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > Thyroid
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 10-03-2012, 07:45 AM   #1
Senior LCF Member
 
RavenG's Avatar
 
Join Date: Aug 2007
Location: Fayetteville, PA
Posts: 830
Gallery: RavenG
Stats: 305/184.6/160 or 28/10/8 - Whichever Comes First!
WOE: Atkins/Primal/Paleo
Start Date: June 2006
High TSH, Normal FT3 and FT4

Hi All, I need some advice. Here's a bit of background. I'm a 46 year old female. I have been diagnosed with Hashi's. I was diagnosed as hypothyroid at 26 years old and put on Synthroid for years. At 42 I switched over to a doctor who put me on Armour. About two years ago everything tanked and I had an RT3 problem. The doctor I was seeing at the time didn't know enough to treat it correctly and I felt like crap because the amount of T3 he was giving me wasn't sufficient. About 1-1/2 years ago I wanted to see what I would feel like if I just completely went off thyroid meds. It took a couple of months but for the past year I've felt amazing. NO symptoms of Hypo at all. I just got back from my family doctor who I've been arguing with for months because he's insistent that I go back on meds. The last two tests he would only do TSH which was at 14. This past month he gave me a lab slip for TSH. I addded FT3 and FT4 to it. Here are the lab results:

TSH - 18 (Range .35 - 4.00)
FT3 - 2.74 (Range 2.30 - 4.20)
FT4 - 1.00 (Range .71 - 1.63)

So he's rather flipping out at the TSH. He didn't even mention the FT3 or FT4 from the labs....and I didn't know what the results were on those two tests until I insisted they give me a copy of the labs before I left and I read them when I got to work. We went round and round with him telling me I needed to take meds and writing a prescription for Synthroid. I told him I wouldn't take it and that if I was going to take anything I wanted a combo med with T3 and T4. He explained that he had just been to a big hoop-de-da with an Endocrinologist who explained to him that supplementing with T3 was completely unnecessary. I told him I didn't care what the endo said, I wasn't taking Synthroid. I walked out of the office with a prescription for Naturethroid.

So here's my question.....Is there a reason I could have a high TSH but normal FT3 and FT4? And if I don't have any symptoms is there a reason I have to go back on meds?
RavenG is offline   Reply With Quote

Sponsored Links
Old 10-03-2012, 03:53 PM   #2
Senior LCF member
 
Join Date: Nov 2007
Posts: 9,472
Gallery: Leo41
Stats: 340 then/145 now
WOE: Low carb/calorie cycling
You should have had your doctor explain this to you. I try never to leave my endo's office with questions but to have him answer my questions while I am there.

You don't have symptoms because you have adequate T4 and T3. They are the thyroid hormones that control our bodily functions and determine how we 'feel.' But that TSH is a sign that your pituitary is in overdrive trying to get your thyroid to produce those hormones. I'm sure your doctor is concerned that your pituitary will be damaged unless you relieve it by taking supplemental hormones for your thyroid--which is what thyroid 'meds' are.

I was diagnosed as hypothyroid about ten years ago and subsequently learned it was Hashi's. I've had two excellent endos, and BOTH of them told me that I should never, ever consider going off my thyroid meds--without medical advice and support. Once taken, they are generally needed for life.

Also, I did fine on Levoxyl (a form of Synthroid) for about 6 years, so there's no need to supplement T3 UNLESS the T3 is too low, a sign that the body is not converting the T4, as it is designed to do. I now take T3 (Cytomel)because I experienced conversion problems after 5 years, but many people do just fine with T4 only. It is standard practice for doctors to NOT prescribe T3 unless warranted, so your doctor wasn't being unreasonable at all.

Last edited by Leo41; 10-03-2012 at 03:55 PM..
Leo41 is offline   Reply With Quote
Old 10-04-2012, 05:22 AM   #3
Senior LCF Member
 
RavenG's Avatar
 
Join Date: Aug 2007
Location: Fayetteville, PA
Posts: 830
Gallery: RavenG
Stats: 305/184.6/160 or 28/10/8 - Whichever Comes First!
WOE: Atkins/Primal/Paleo
Start Date: June 2006
Thanks Leo.

I didn't know what the results for the FT3 and FT4 were until I had already left his office or I would have questioned him. So my question is, why is my pituitary gland signalling my thyroid to produce more hormones if I already have adequate FT3 and FT4....wouldn't I be better off trying to figure out what the underlying issue is with that? When I was first diagnosed with hypothyroidism back in 1991 the range for TSH went up to 15. I'm beginning to wonder if the range dropped not because it was necessary but so more people would be put on Synthroid.

I was on Synthroid for about 15 years and although it helped in the beginning I never felt "good" on it, I just thought that was the way I was supposed to feel. My mother, sister and I all have Hashi's. I also have Celiac (which I was just diagnosed with a year and a half ago). I went gluten free about the same time I stopped taking thyroid meds and I must say I've never felt better. I just don't want to start taking meds again if I don't have to....if there's some other underlying issue I've got going on I'd rather address that and see if it helps.

Unfortunately the area I'm in doesn't have many "good" docs and I have military insurance.
RavenG is offline   Reply With Quote
Old 10-04-2012, 08:09 AM   #4
Senior LCF member
 
Join Date: Nov 2007
Posts: 9,472
Gallery: Leo41
Stats: 340 then/145 now
WOE: Low carb/calorie cycling
I used to work with the military, so I sympathize with your having military insurance because many of my friends are in the same situation. In fact, one Colonel's wife goes to my endo group and pays out of pocket to get good care. It's really awful.

As to your question:

So my question is, why is my pituitary gland signalling my thyroid to produce more hormones if I already have adequate FT3 and FT4..

You have it backwards. The only reason you have 'adequate' FT4 and FT3 is that (as your TSH indicates) your pituitary is working overtime to 'stress' your thyroid to produce enough hormone. That's a bad situation that will only get worse--and you might wind up not only with low thyroid hormones but with a wrecked pituitary as well.

If you didn't feel well on Synthroid, you should talk to the doctor about a different T4. There are a variety of similar Rx (I take Levoxyl). My endo recently told me that he attended a seminar for endos conducted by a pharmacologist and learned that there's no such thing as an 'identical' drug (which insurance companies claim). He said that there are always minor differences, and he advised the doctors to switch their patients to similar Rx if they didn't experience relief of symptoms from what they were taking.

I have a friend who has been on Synthroid for over 20 years and feels fine with it, but I've known others who complained about it and were switched to other T4 meds.

Also keep in mind that low thyroid symptoms can be caused by other conditions, and a good doctor will test to insure that the thyroid is the problem. It's possible that the Synthroid was doing its job, but whatever symptoms you were still having were from something else.

For example, because I have conversion problems, if my T3 gets too low (below lab range), I have incredible fatigue. The last time I reported this to my endo, at the same time that he ordered the thyroid panel, he tested my B12 and folate to be sure that wasn't the cause of my incredible fatigue. It wasn't, but the test confirmed that it was once again the low T3, and the fact that my B12 is very high showed how serious my T3 deficiency really is.

IMO, you need to get back on thyroid meds, but you should have a discussion with your doctor about all this so that you are comfortable with this. Keep in mind that low thyroid issues are life-long, and you want to have a good relationship with your doctor because with any chronic condition, it's important to be pro-active in your care by learning as much as you can about it so that you can 'partner' with your doctor in getting the best possible care.
Leo41 is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 08:24 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.